Florida, 2020Rip Current in Florida, May 1, 2020
May 1, 2020 · NWS MOB · 1 event in 1 county or zone
A prolonged strong onshore wind resulted in numerous strong rip current along the beaches of northwest Florida on May 15th, as well as a few days prior. There was one rip current fatality in Escambia County Florida.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prolonged strong onshore wind resulted in numerous strong rip current along the beaches of northwest Florida on May 15th, as well as a few days prior. There was one rip current fatality in Escambia County Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 1, 11:57 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, May 1, 11:57 AM CST, 3 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1257 PM CDT Fri May 1 2020
.NEAR TERM UPDATE /Now Through Saturday/...Hourly temperature
trend remains on the forecast track, set to max out this afternoon
in the upper 70s to lower 80s under sunny skies. A light south to
southwest surface wind will develop this afternoon and continue
into the weekend as a weak seabreeze moves inland, and surface
high pressure slips east of the area. The upper trough along the
eastern seaboard will continue to move eastward passing over the
Western Atlantic, while a weak upper ridge builds over the deep
south. Other than a few passing cirrus clouds, skies will remain
clear as the dry period continues. The combination of a dry air
mass across the region, and clear skies/light winds overnight,
expect another cool morning on Saturday. Therefore, went with a
combination of guidance values instead on the warmer NBM values.
Low temperatures tonight will be 3 to 6 degrees below normal,
ranging from 50 to 55 degrees most areas, and from 55 to 60
degrees along the coast. High temperatures Saturday will be 1 to 5
degrees above normal, ranging from 82 to 86 degrees inland areas,
and around 80 degrees along the coast. /22
&&
.AVIATION...
18Z issuance...VFR conditions will prevail over the next 24
hours. A light south to southwest surface wind will develop this
afternoon and continue into the weekend as a weak seabreeze moves
inland, and surface high pressure slips east of the area. /22
&&
.PREV DISCUSSION... /issued 624 AM CDT Fri May 1 2020/
AVIATION...
12Z issuance...VFR conditions continue for the next 24 hours. A
light west to northwest flow prevails today over interior areas
while over the coastal counties a southerly flow near 5 to 10
knots develops midday into the afternoon. A light and variable
flow follows for tonight. /29
PREV DISCUSSION... /issued 330 AM CDT Fri May 1 2020/
NEAR TERM /Now Through Saturday/...A highly amplified upper trof
over the easternmost states well off into the western Atlantic as
a broad upper ridge over the central states weakens somewhat
while building into the eastern states. A light southwesterly flow
is established over the forecast area as a surface ridge over the
central Gulf coast states becomes oriented over the northern
Gulf. Dry conditions are expected to continue through Saturday.
Highs today will be around 80 then highs on Saturday will be
mainly in the lower to mid 80s. Lows tonight will be in the mid
50s except for near 60 at the immediate coast. There is a low risk
of rip currents through Saturday. /29
SHORT TERM /Saturday night Through Sunday night/...A surface low
pressure system located over the Great Lakes and southern Canada
Saturday evening will progress eastward, eventually being located
over Maine and off the northeastern coast by early Monday morning.
At the same time, the cold front associated with this low will
make its way over the central Plains and upper Mississippi Valley
overnight Sunday and begin moving over the Tennessee Valley by
early Monday morning. An upper level shortwave trough will
traverse the Great Lakes and northeastern CONUS during this time
as well. Meanwhile, upper level ridging as well as surface high
pressure will be the main theme for the northern Gulf coast
through the short term period.
Sensible weather Saturday night through Sunday night will consist
of mostly clear skies and no rain chances. Low temperatures are
expected to be in the mid to upper 50s north of I-10 (inland) and
in the lower to mid 60s south of I-10 (coast) late Saturday night.
Highs Sunday afternoon will then be in the mid to upper 80s
inland and in the lower to mid 80s near the coast. Some breezy
conditions are also possible during the afternoon on Sunday due to
a tightening pressure gradient developing during this time. Lows
late Sunday night will then be slightly warmer because of an
increase in south to southwest flow during the afternoon and
evening. Thus, temperatures are expected to be in the lower 60s
inland and in the mid to upper 60s near the coast. /26
EXTENDED TERM /Monday Through Thursday/...Not much of a change
is expected from the previous forecast package for the extended
period. A ridge of surface high pressure continues over the Gulf
coast region through Tuesday night. Afterwards, a weak cold front
is expected to sag south across the area on Wednesday as a
shortwave trough aloft begins to develop over the eastern half of
the country. There will be some decent moisture return ahead of
this frontal system, with PWATS around 1.5 to 1.75 inches pooled
up along the front. Have kept the slight PoP over the northern
half of the forecast area for Wednesday and Wednesday evening in
association with the front when we could see some isolated showers
and thunderstorms. The front then drops south of the forecast
area by Thursday, with slightly cooler and somewhat drier air
returning. Temperatures will be downright hot for daytime highs on
Monday and Tuesday, with highs in the upper 80s and lower 90s
inland and in the low to mid 80s at the coast, but a little cooler
Wednesday and especially Thursday (low to mid 80s) in association
with and behind the front. Nighttime lows Monday and Tuesday
nights are expected to be in the mid to upper 60s with few spots
seeing lower 70s. Temperatures will then cool to the upper 50s
inland and lower 60s near the coast by Wednesday night. /12
MARINE...Light to moderate northerly winds become southwesterly
today with a southerly flow prevailing through Tuesday. Expect a
localized increase in winds near the coast each afternoon due to
the sea breeze. /29
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 1, 2:31 AM CST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
331 AM CDT Fri May 1 2020
ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-020845-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
331 AM CDT Fri May 1 2020
This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of SkyWarn Severe Storm Spotter networks is not
expected through Thursday.
GMZ630>636-650-655-670-675-020845-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
331 AM CDT Fri May 1 2020
This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
Rip Current, Escambia Coastal
- When
- May 1, 3:00 PM CST
- Where
- Escambia Coastal forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Lifeguard
- Coordinates
- 30.614, -87.341 (the zone’s center; the record gives no point)
A 43 year old man drowned near the Flora-Bama Lounge.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Ohio, May 1 to 31, 2020$100,000 · 1 event
- Flooding in Illinois, May 1 to 13, 2020$80,000 · 5 events
- Flooding in Alaska, May 1 to 10, 2020$50,000 · 2 events
- Drought in Texas, May 1 to 26, 202018 events
- Drought in New Mexico, May 1 to 31, 202017 events
- Flood in Missouri, May 1 to 6, 2020$20,000 · 1 event
- Drought in Texas, May 1 to 18, 202011 events
- Flooding in South Dakota, May 1 to 31, 20209 events
- Drought in Florida, May 1 to 26, 20207 events
- Flooding in Arkansas, May 1 to 31, 20206 events
- Drought in Guam, May 1 to 31, 20205 events
- High Wind in California, May 1, 202056 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894099.